Intersection Bounds for Nodal Sets of Laplace Eigenfunctions

  • Yaiza Canzani
  • John A. TothEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 269)


Let \((M^n,g)\) be a real analytic compact n-dimensional Riemannian manifold and denote by \(\varphi _{\lambda }\) the eigenfunctions of the Laplace operator \(\Delta _g\) with eigenvalue \(\lambda ^2\). We prove that if \(H \subset M\) is a real analytic closed curve for which there exist \(\lambda _0, C>0\) so that \(\Vert \varphi _\lambda \Vert _{L^2(H)} \ge e^{-C \lambda }\) for all \(\lambda >\lambda _0\), then
$$\begin{aligned} \# \{\varphi _\lambda ^{-1}(0) \cap H \} = O (\lambda ). \end{aligned}$$


  1. 1.
    Abramovitz, M., Stegun, I.: Handbook of Mathematical Functions. U.S, Bureau of Standards (1964)Google Scholar
  2. 2.
    Brüning, J.: Uber Knoten von Eigenfunktionen des laplace-beltrami-operators. Math. Z. 158(1), 15–21 (1978)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bourgain, J., Rudnick, Z.: Restriction of toral eigenfunctions to hypersurfaces and nodal sets. Geom. Funct. Anal. 22(4), 878–937 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Berry, M.V., Ishio, H.: Nodal-line densities of chaotic quantum billiard modes satisfying mixed boundary conditions. J. Phys. Math. General 38(29), (2005)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Burq, N., Gerard, P., Tzvetkov, N.: Restrictions of the Laplace-Beltrami eigenfunctions to submanifolds. Duke Math. J. 138(3), 445–486 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Canzani, Y., Christianson, H., Toth J.A.: Uniform bounds for restrictions of quantum ergodic eigenfunctions (2015)Google Scholar
  7. 7.
    Canzani, Y., Toth, J.A.: Lower bounds for restrictions of Laplace eigenfunctions via Layer Potentials (2015)Google Scholar
  8. 8.
    Christianson, H., Hassell A., Toth, J.A.: Exterior mass estimates and l2-restriction bounds for neumann data along hypersurfaces. 28, IMRN, rnt342, (2014).
  9. 9.
    Christianson, H., Toth, J.A., Zelditch, S.: Quantum ergodic restriction for cauchy data: interior QUE and restricted QUE. Math. Res. Lett. 20(3), 1–11 (2013)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cheeger, J., Gromov, M., Taylor, M.: Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds. J. Differ. Geom. 17(1), 15–53 (1982)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Dyatlov, S., Zworski, M.: Quantum ergodicity for restrictions to hypersurfaces (2012). arXiv:1204.0284MathSciNetCrossRefGoogle Scholar
  12. 12.
    Donnelly, H., Fefferman, C.: Nodal sets of eigenfunctions on Riemannian manifolds. Invent. Math. 93(1), 161–183 (1988)MathSciNetCrossRefGoogle Scholar
  13. 13.
    El-Hajj, L., Toth, J.A.: Intersection bounds for nodal sets of planar Neumann eigenfunctions with interior analytic curves. J. Differ. Geom. 100(1), 1–53 (2015)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Gosh, A., Reznikov, A., Sarnak, P.: Nodal domains of maass forms I. Geom. Funct. Anal. 23(5), 1515–1568 (2013)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hassell, A., Zelditch, S.: Quantum ergodicity of boundary values of eigenfunctions. Commun. Math. phys. 248(1), 119–168 (2004)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Junehyuk, J., Zelditch, S.: Number of nodal domains and singular points of eigenfunctions of negatively curved surfaces with an isometric involution (2013). arXiv:1310.2919
  17. 17.
    Jung, J.: Zeros of eigenfunctions on hyperbolic surfaces lying on a curve (2011). arXiv:1108.2335
  18. 18.
    Leichtnam, E., Golse, F., Stenzel, M.: Intrinsic microlocal analysis and inversion formulae for the heat equation on compact real-analytic riemannian manifolds. Ann. Sci. École Norm. Sup.(4) 29(6), 669–736 (1996)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Lin, F.: Nodal sets of solutions of elliptic and parabolic equations. Commun. Pure Appl. Math. 44(3), 287–308 (1991)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Lindenstrauss, E.: Invariant measures and arithmetic quantum unique ergodicity. Ann. Math. 65–219 (2006)Google Scholar
  21. 21.
    Mangoubi, D.: Local asymmetry and the inner radius of nodal domains. Commun. Partial Differ. Equ. 33(9), 1611–1621 (2008)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Toth, J., Zelditch, S.: Quantum ergodic restriction theorems: manifolds without boundary. Geom. Funct. Anal. 23(2), 715–775 (2013)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Toth, J., Zelditch, S.: Counting nodal lines which touch the boundary of an analytic domain. J. Differ. Geom. (81), 649–686MathSciNetCrossRefGoogle Scholar
  24. 24.
    Zelditch, S.: Pluripotential theory of Grauert tubes of real analytic manifolds I. AMS Proc. Symp. Pure Math. Spectr. Geom. 299–339 (2012)Google Scholar
  25. 25.
    Zworski, M.: Semiclassical Analysis, vol. 138. American Mathematical Society (2012)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of North Carolina at Chapel HillChapel HillUSA
  2. 2.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada

Personalised recommendations